Alert archive / Alabama / Dense Fog Advisories in 2021

Dense Fog Advisory 40, NWS Mobile, AL

December 26, 20215 counties in Alabama; Escambia County, Okaloosa County, Santa Rosa County, Florida

NWS Mobile, AL issued this dense fog advisory at Dec 26, 2021, 8:47 PM CST for 5 counties in Alabama; Escambia County, Okaloosa County, Santa Rosa County, Florida. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2021, 8:47 PM CST (02:47 UTC)
Expired
Dec 27, 2021, 9:00 AM CST
In force
12 hr
Issued by
NWS Mobile, AL

Counties Baldwin County, AL, Conecuh County, AL, Covington County, AL, Escambia County, AL, Mobile County, AL, Escambia County, FL, Okaloosa County, FL, Santa Rosa County, FL

The radar

The Mobile radar (KMOB), 103 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 2.8 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2021-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2021-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-489 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

191 
WWUS74 KMOB 270247
NPWMOB

URGENT - WEATHER MESSAGE
National Weather Service Mobile AL
847 PM CST Sun Dec 26 2021

ALZ056-059-060-261>266-FLZ201>206-271100-
/O.NEW.KMOB.FG.Y.0040.211227T0247Z-211227T1500Z/
Conecuh-Escambia-Covington-Mobile Inland-Baldwin Inland-
Mobile Central-Baldwin Central-Mobile Coastal-Baldwin Coastal-
Escambia Inland-Escambia Coastal-Santa Rosa Inland-
Santa Rosa Coastal-Okaloosa Inland-Okaloosa Coastal-
Including the cities of Evergreen, Atmore, Brewton, Flomaton, 
Andalusia, Opp, Citronelle, Saraland, Stockton, Mobile, Prichard,
Theodore, Bay Minette, Daphne, Fairhope, Foley, Spanish Fort, 
Bayou La Batre, Dauphin Island, Grand Bay, Fort Morgan, 
Gulf Shores, Orange Beach, Century, Molino, Walnut Hill, Beulah, 
Ensley, Fort Pickens, Pensacola, Pensacola Beach, Perdido Bay, 
Jay, Milton, Bagdad, Gulf Breeze, Navarre, Crestview, Destin, 
Eglin AFB, Fort Walton Beach, Niceville, Seminole, Valparaiso, 
and Wright
847 PM CST Sun Dec 26 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CST MONDAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of south central and southwest Alabama and 
  northwest Florida.

* WHEN...Until 9 AM CST Monday.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
1 follow-up statement
552 
WWUS74 KMOB 271124
NPWMOB

URGENT - WEATHER MESSAGE
National Weather Service Mobile AL
524 AM CST Mon Dec 27 2021

ALZ056-059-060-261>266-FLZ201>204-271230-
/O.CAN.KMOB.FG.Y.0040.000000T0000Z-211227T1500Z/
Conecuh-Escambia-Covington-Mobile Inland-Baldwin Inland-
Mobile Central-Baldwin Central-Mobile Coastal-Baldwin Coastal-
Escambia Inland-Escambia Coastal-Santa Rosa Inland-
Santa Rosa Coastal-
Including the cities of Evergreen, Atmore, Brewton, Flomaton, 
Andalusia, Opp, Citronelle, Saraland, Stockton, Mobile, Prichard,
Theodore, Bay Minette, Daphne, Fairhope, Foley, Spanish Fort, 
Bayou La Batre, Dauphin Island, Grand Bay, Fort Morgan, 
Gulf Shores, Orange Beach, Century, Molino, Walnut Hill, Beulah, 
Ensley, Fort Pickens, Pensacola, Pensacola Beach, Perdido Bay, 
Jay, Milton, Bagdad, Gulf Breeze, and Navarre
524 AM CST Mon Dec 27 2021

...DENSE FOG ADVISORY IS CANCELLED...

Surface observations are reporting that visibilities have 
improved above dense fog advisory criteria. Therefore, the Dense 
Fog Advisory has been cancelled.

$$

FLZ205-206-271500-
/O.CON.KMOB.FG.Y.0040.000000T0000Z-211227T1500Z/
Okaloosa Inland-Okaloosa Coastal-
Including the cities of Crestview, Destin, Eglin AFB, 
Fort Walton Beach, Niceville, Seminole, Valparaiso, and Wright
524 AM CST Mon Dec 27 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Okaloosa Inland and Okaloosa Coastal Counties.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this dense fog advisory went out at Dec 26, 5:33 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Dec 26, 5:33 PM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
533 PM CST Sun Dec 26 2021

.UPDATE...Have updated the forecast through Monday mainly to
adjust sky cover based on the latest trends and guidance along
with some other minor adjustments. /29

&&

.AVIATION...
00Z issuance...VFR conditions at the beginning of the period will
be followed by IFR to MVFR conditions in patchy fog and/or
ceilings developing overnight. The fog dissipates Monday morning
and ceilings are expected to improve to VFR although IFR to MVFR
ceilings may persist through much of the day near the coast. Light
southerly winds tonight become south to southwest 5 to 10 knots on
Monday. /29

&&

.PREV DISCUSSION... /issued 401 PM CST Sun Dec 26 2021/

NEAR TERM UPDATE /Now Through Monday/...Currently, two stubborn
stratus decks present around noontime have broken up, with partly
sunny skies across the forecast area at 3pm/21z. Temperatures
across the forecast area have risen into the upper 70s to around
80 at this time. A few reporting stations have broken/tied records
across the area so far (Pensacola hit 80 so far and Mobile
reached 78). Some records for today across the forecast area are:

  Airport      Record  Year
_______________________________
Greenville       80    1987
Brookley Field   77    2016
Mobile Regional  78    1964
Pensacola Regl.  78    1987
Crestview        82    2016
Destin           76    2015

Guidance continues to advertise advection fog forming along the
Ms/Al Gulf coast this evening, then spreading inland overnight, as
warmer, upper 60s, low 70 degree air flows over water temps in the
low to mid 60s along the Al/Ms coast and upper 50s to low 60 degree
water in area coastal bays. A bit stronger low level flow will help
to temper denser fog formation, though. Latest guidance is painting
the best chance of lower visibilities being along and east of I-65,
with clearer skies at the beginning of the forecast allowing for
better cooling. Well above seasonal temperatures continue, with low
temperatures in the upper 50s to low 60s expected. With some
waffling in the physical and statistical guidance, am holding off on
issuing a Dense Fog Advisory for now.

For Monday, the forecast will be based on how much fog/stratus forms
overnight and where. The upper ridge remains over the Southeast,
with strong subsidence over the forecast area and nearby. Starting
the forecast with the assumption that no stratus/fog forms,
temperatures rising into the upper 70s to low 80s are expected, mid
70s along the coast. The areas where the fog/stratus remains
stubborn into/through the morning, low to mid 70s are expected,
maybe a bit lower. Another wild card for the forecast is guidance
advertising a plume of bit moister air streaming inland (and
precipitable h20 amounts rising from around 0.75" to around 1") in
high res models. May see some light rain showers, but with qpf
amounts expected to be below measurable and widespread in nature, am
leaving out mention at this time. /16

SHORT TERM /Monday night Through Wednesday night/...The upper level
pattern becomes more amplified as we roll through the week as a
trough sets up across the western portion of the CONUS with an upper
level ridge over the Florida peninsula and eastern Gulf. The ridge
aloft gets nudged into the western Atlantic on Tuesday a shortwave
rounds the base of the trough and begins to lift through the Plains.
Southwesterly flow aloft persists through mid-week as the local area
remains on the western edge of the ridge.

Meanwhile, a surface high draped over the eastern Gulf, Florida
peninsula, and western Atlantic will drift further into the western
Atlantic through mid-week. A surface low develops over the Central
Plains and lifts northeast into the Upper Midwest and Great Lakes
region on Tuesday. A cold front associated with the developing low
will drift into the Mid South overnight Tuesday into Wednesday. Deep
layer ridging will continue to cause problems for the front as it
attempts to enter the Deep South and winds up stalling Wednesday
afternoon well to our north. PWATs begin to creep up above 1 inch
Monday night into early Tuesday as deep layer onshore flow persists
across the area. Monday night will be dry with rain showers entering
the forecast on Tuesday. A slug of rich Gulf moisture moves overhead
Tuesday night with PWATs soaring into the 1.5-1.9 inch range.
Coverage of showers and storms increase Tuesday night across
southeast Mississippi and coastal Alabama and spread inland through
the overnight hours. Another round of showers and storms is expected
Wednesday afternoon and evening as the front attempts to push into
the Deep South. Still looking at the potential for a low-end severe
event Wednesday afternoon and evening, but the overall set-up aloft
is still leading to low confidence for this potential event. Can't
rule out a few strong to severe storms in the aforementioned
timeframe (main threat would be gusty winds), but not overly
confident in this set-up. That said, we will continue to monitor
trends in upcoming forecast packages.

Patchy fog is a possibility early in the period ahead of the rain
showers. Sea fog may set-up along the Mississippi Sound and southern
Mobile Bay by sunset on Monday and briefly spread inland across
southeast Mississippi and coastal Alabama through the evening hours.
Patchy fog may develop across south central Alabama and northwest
Florida through the pre-dawn hours on Tuesday, but confidence is not
high during this timeframe as the signal for fog is not quite as
strong as previous nights.

Temperatures remain mild for this time of year with highs topping
out in the upper 70s to low 80s inland with slightly cooler
temperatures along the coast. While these high temperatures will be
nearly 15° above normal in spots, it will still be a few degrees shy
of breaking any records. Low temperatures will trend a degree or two
warmer each next night with temperatures only falling into the mid
to upper 60s on Wednesday morning and Thursday morning. In addition
to the warm temperatures, get ready for more mugginess as dewpoints
surge into the low 70s on Wednesday.

A HIGH RISK OF RIP CURRENTS goes into effect Tuesday through the
remainder of the short term forecast. Surf will increase to 3-4
feet by Tuesday morning across the Alabama and northwest Florida
coastline with surf heights around 5 feet Tuesday night through
late Wednesday night. While there will be a bump in water levels
along the coast Tuesday night and Wednesday night due to
increasing onshore flow (coincident with high tide), probabilistic
guidance keeps water levels below Coastal Flood Advisory levels.
07/mb

EXTENDED TERM /Thursday Through Sunday/...Southwesterly flow aloft
on Thursday tries to flatten out on New Years Eve as the ridge aloft
briefly moves back into the Caribbean and southern Gulf. The pattern
aloft quickly turns amplified again as the weekend rolls around. A
shortwave dives through the Pacific Northwest late in the week and
digs across the western portion of the CONUS on Saturday. The
shortwave slides across the Plains Saturday night before lifting
into the Midwest through the day on Sunday.

Down at the surface, the local area remains on the western periphery
of a surface ridge over the western Atlantic through at least the
early part of the weekend. A cold front attempts to slowly push into
the Deep South, but deep layer ridging will largely prevent it from
dipping too far south. At this point, the front may stall somewhere
across the central portion of Mississippi and Alabama before
reaching our area. Regardless, rich Gulf moisture continues to surge
into the area ahead of the stalled front with PWATs soaring into the
1.5-1.7 inch range through at least New Years Eve. Rain chances
remain high on Thursday ahead of the front with the low confidence
severe threat (from the short term timeframe) lingering into the
day. Scattered showers and storms are possible on New Years Eve and
New Years Day as the stalled front lifts north as a warm front,
although we aren't looking at a wash out on either day at this
point. Another surface low develops over the Plains and lifts across
the Midwest on Saturday bringing a more potent cold front into the
region on Sunday. Trends associated with the severe potential ahead
of this next cold front will need to be monitored in upcoming
forecast packages.

Temperatures remain unseasonably warm through the New Year with
highs topping out in the mid to upper 70s (a few spots may reach
into the low 80s late in the week) through Saturday. Lows on Friday
morning and Saturday morning will be warm with temperatures only
falling into the mid 60s area-wide. Temperatures on Sunday will be
highly dependent on the passage of the next cold front.

HIGH RISK OF RIP CURRENTS persists through at least Thursday.
07/mb

MARINE...Onshore flow is expected through the week as a surface ridge
stretching west over the Gulf of Mexico remains in place. Light to
at times moderate flow will increase to moderate to at times strong
Tuesday on as the pressure gradient tightens on the west side of the
surface ridge. /16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 8:48 PM CSTMarine Dense Fog AdvisoryMOB11 hr
Dec 27, 12:54 PM CSTRip Current StatementMOBBaldwin, Mobile7 days

Nearby

Dense Fog Advisories in Alabama, 2021Dense Fog Advisories in Florida, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.